Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Sep 2, 2021, 2:21 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2021, 2:21 PM MDT (20:21 UTC)
- Expired
- Sep 2, 2021, 2:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Riverton, WY
- Hail
- 0.00 in
- Wind
- 55
The radar
The Riverton/Lander radar (KRIW), 56 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372
WWUS85 KRIW 022021
SPSRIW
Special Weather Statement
National Weather Service Riverton WY
221 PM MDT Thu Sep 2 2021
WYZ007-009-017>020-022045-
Owl Creek and Bridger Mountains-Wind River Basin-Bighorn Mountains
Southeast-Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-Lander Foothills-
221 PM MDT Thu Sep 2 2021
...Strong thunderstorms will impact portions of northwestern Natrona
and southeastern Fremont Counties through 245 PM MDT...
At 220 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Lysite to 8 miles
southeast of Red Canyon. Movement was southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Lysite around 235 PM MDT.
Lost Cabin around 240 PM MDT.
Other locations in the path of these storms include Sweetwater
Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Boysen Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4332 10716 4229 10795 4272 10863 4340 10807
TIME...MOT...LOC 2020Z 293DEG 36KT 4335 10786 4258 10851
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
VorstWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Sep 2, 10:40 AM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Sep 2, 10:40 AM MDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1040 AM MDT Thu Sep 2 2021 .SHORT TERM...(Today through Friday) Issued at 344 AM MDT Thu Sep 2 2021 Most of the region will remain dry and skies will clear through the early morning. The smoke unfortunately will continue through the next two days. Today, most of the smoke looks to be elevated, but thicker smoke will likely move into the area overnight tonight and through the day Friday behind the remnants of Nora. Speaking of Nora, her moisture stayed well to our east yesterday, as expected. Today, convection will be driven by a shortwave disturbance that will move across the west-central basins later this afternoon. The best instability will continue to be to the southwest across UT and southeast ID, however, a bit of a vort max coupled with some decent shear, should create enough instability for showers and thunderstorms to develop off the Wasatch Range and Caribou Range and slide into the Green River Basin by mid to late afternoon. More widespread, yet still isolated, convection will continue into the evening along the shortwave and impact parts of the Wind River and Bighorn Basins before moving across our far eastern counties and into eastern WY overnight. Most of the convection should end by midnight Thursday night. Another wave of convection is possible overnight mainly across the south which could impact the region through early Friday morning, but any remaining shower and thunderstorm activity looks to be out of the region by Noon on Friday. .LONG TERM...(Friday night through Wednesday night) Issued at 332 AM MDT Thu Sep 2 2021 Lingering showers and storms in the eastern zones will end by midnight. Otherwise, dry weather will occur Friday night. Saturday through Monday look dry for the Labor day weekend. High temps Saturday will be seasonal, then warmer Sunday and Monday with above normal highs. Breezy areas will occur Saturday in the south and southwest, which may elevate fire weather concerns. Lighter wind Sunday and Monday. Tuesday and Wednesday look dry at this time with very warm to hot temperatures. A very isolated shower or storm may occur late Wednesday afternoon and evening in northwest WY. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1039 AM MDT Thu Sep 2 2021 East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions will prevail through the period. VCTS will begin at KLND and KRIW after 21Z/Thursday then at site KWRL after 23Z/Thursday then 00Z/Friday at KCOD and finally VCSH at KCPR after 06Z/Friday before tapering off after 04Z. A second round of showers could impact KRIW and KLND after 06Z/Friday before diminishing after 12Z/Friday. Any shower or storm could create gusty, erratic outflows and brief MVFR/IFR conditions. Mountaintop obscuration will be possible through the period with convection and lowered ceilings. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals VFR conditions will prevail through the period. VCTS will begin at KBPI, KPNA, KRKS and KJAC after 21Z/Thursday before tapering off after 02Z. A second round of showers could impact KRKS after 09Z/Friday before diminishing after 12Z/Friday. Terminal KJAC could experience some VCFG after 04Z/Friday before burning off around 15Z/Friday. Any shower or storm could create gusty, erratic outflows and brief MVFR/IFR conditions. Mountaintop obscuration will be possible through the period with convection and lowered ceilings. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 344 AM MDT Thu Sep 2 2021 Continued monsoonal moisture will occur today with best chances for wetting rain across the Green River Basin, southwest mountains and the west slopes of the Wind River Range. Precipitation will come in the form of isolated to scattered showers and thunderstorms which could produce some gusty winds and isolated small hail. Due to the convective nature of the event, widespread wetting rain is not expected. A dry cold front will move across the region from northwest to southeast Friday late afternoon through friday night. Gusty northwest winds are likely with the frontal passage. A drying and warming trend will occur through the weekend. Gusty winds Saturday morning behind the cold front could elevate fire weather concerns. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Fisher LONG TERM...AR AVIATION...Vorst FIRE WEATHER...Fisher
Hazardous weather outlook, Sep 2, 3:30 AM MDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 330 AM MDT Thu Sep 2 2021 WYZ001>020-022>030-031100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 330 AM MDT Thu Sep 2 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. A chance of showers and thunderstorms over the region this afternoon and tonight. Some storms may produce brief heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday...A chance of showers and storms...mainly along and east of the continental divide. Elevated fire weather concerns in the southwest. Saturday...Elevated fire weather concerns in the southwest and south. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions.
In the hours before
Special weather statement, Sep 2, 10:00 AM MDT, 4 hours 21 minutes before
Special Weather Statement National Weather Service Riverton WY 1000 AM MDT Thu Sep 2 2021 WYZ012-013-023-024-021800- Teton and Gros Ventre Mountains-Jackson Hole-Star Valley- Salt River and Wyoming Ranges- Including the cities of Jackson, Afton, Alpine, Star Valley Ranch, and Thayne 1000 AM MDT Thu Sep 2 2021 ...Morning Showers and Thunderstorms... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Showers and thunderstorms with gusty wind and small hail. * WHERE...West-central Wyoming. * WHEN...Now through about noon. * ADDITIONAL DETAILS...An area of showers and thunderstorms in southeast Idaho is moving into west-central Wyoming this morning. These storms are generating frequent cloud-to-ground lightning. Gusty wind of 30 to 40 mph along with small hail and brief heavy rain is also possible. These storms are occurring earlier than expected today, so preparations should be made quickly for any adverse impacts. McDonald
Special weather statement, Sep 2, 10:28 AM MDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
1028 AM MDT Thu Sep 2 2021
WYZ012-013-023>025-021715-
Star Valley-Jackson Hole-Upper Green River Basin Foothills-Teton and
Gros Ventre Mountains-Salt River and Wyoming Ranges-
1028 AM MDT Thu Sep 2 2021
...SPECIAL WEATHER STATEMENT...
At 1027 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Palisades Reservoir to 8 miles southwest
of Salt River Pass. Movement was east at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms. Brief heavy rain and frequent lightning is also
occurring.
Locations impacted include...
Jackson, Afton, Alpine, Thayne, Star Valley Ranch, Hoback, Rafter J
Ranch, Smoot, Turnerville, Grover, Mount Wagner, Middle Piney Lake,
Star Valley Rest Area, Corral Creek Guard Station, Meadow Creek
Guard Station, Mount Coffin, Stewart Peak, Wyoming Peak, Lander
Peak, and Salt River Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4339 11104 4360 11045 4291 11040 4285 11043
4285 11040 4254 11038 4253 11040 4244 11037
4231 11104
TIME...MOT...LOC 1627Z 249DEG 36KT 4331 11108 4241 11100
McDonaldSpecial weather statement, Sep 2, 11:19 AM MDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
1119 AM MDT Thu Sep 2 2021
WYZ012-014-024>026-021800-
Wind River Mountains West-Upper Green River Basin-Upper Green River
Basin Foothills-Teton and Gros Ventre Mountains-Salt River and
Wyoming Ranges-
1119 AM MDT Thu Sep 2 2021
...SPECIAL WEATHER STATEMENT...
At 1117 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Kelly to 7 miles
northwest of Calpet. Movement was east at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms. Brief heavy rain and frequent lightning is also
occurring.
Locations impacted include...
Pinedale, Big Piney, Marbleton, Daniel, Cora, Bondurant, Merna,
Calpet, New Fork Lake, Warren Bridge, Willow Lake, Union Pass,
Fremont Lake, Green River Lake Campground, Kozy Campground, Granite
Creek Campground, Pinedale Ralph Wenz Field, Sublette County
Fairgrounds, and Big Piney Marbleton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4374 10998 4373 10998 4371 11000 4365 10999
4357 11002 4354 10995 4347 10995 4349 10990
4348 10987 4235 10976 4226 11034 4227 11041
4225 11040 4224 11045 4354 11058
TIME...MOT...LOC 1717Z 249DEG 27KT 4349 11051 4234 11039
McDonaldSpecial weather statement, Sep 2, 1:27 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Riverton WY 127 PM MDT Thu Sep 2 2021 WYZ015>018-022200- Wind River Mountains East-Upper Wind River Basin-Wind River Basin- Lander Foothills- Including the cities of Dubois, Riverton, Shoshoni, and Lander 127 PM MDT Thu Sep 2 2021 ...Showers and Thunderstorms Will Create Gusty Outflows... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Showers and thunderstorms could create strong to gusty outflows through early afternoon. * WHERE...Wind River Basin. * WHEN...Through 4 PM this afternoon. * ADDITIONAL DETAILS...An area of showers and thunderstorms is moving into the Wind River Basin. These storms are generating frequent cloud-to-ground lightning. Gusty wind of 30 to 40 mph along with small hail and brief heavy rain is also possible. Vorst
Special weather statement, Sep 2, 1:34 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Riverton WY
134 PM MDT Thu Sep 2 2021
WYZ016-017-022000-
Wind River Basin-Upper Wind River Basin-
134 PM MDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of central Fremont
County through 200 PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Diversion Dam Rest Area, or 12 miles north of Fort Washakie, moving
east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Morton and Pilot Butte Reservoir around 145 PM MDT.
Pavillion and Kinnear around 150 PM MDT.
Other locations in the path of this storm include Ocean Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief torrential rainfall is also occurring with this storm.
If on or near Ocean Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4310 10913 4328 10908 4327 10846 4295 10857
TIME...MOT...LOC 1933Z 281DEG 40KT 4318 10896
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VorstSpecial weather statement, Sep 2, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
221 PM MDT Thu Sep 2 2021
WYZ007-009-017>020-022045-
Owl Creek and Bridger Mountains-Wind River Basin-Bighorn Mountains
Southeast-Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-Lander Foothills-
221 PM MDT Thu Sep 2 2021
...Strong thunderstorms will impact portions of northwestern Natrona
and southeastern Fremont Counties through 245 PM MDT...
At 220 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Lysite to 8 miles
southeast of Red Canyon. Movement was southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Lysite around 235 PM MDT.
Lost Cabin around 240 PM MDT.
Other locations in the path of these storms include Sweetwater
Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Boysen Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4332 10716 4229 10795 4272 10863 4340 10807
TIME...MOT...LOC 2020Z 293DEG 36KT 4335 10786 4258 10851
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VorstThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 10:28 AM MDT | Special Weather Statement | RIW | 47 min | |
| Sep 2, 11:19 AM MDT | Special Weather Statement | RIW | Sublette | 41 min |
| Sep 2, 1:34 PM MDT | Special Weather Statement | RIW | Fremont | 26 min |
| Sep 2, 1:50 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 40 min |
| Sep 2, 2:33 PM MDT | Special Weather Statement | RIW | Lincoln | 27 min |
| Sep 2, 3:01 PM MDT | Special Weather Statement | RIW | Lincoln | 29 min |
| Sep 2, 3:21 PM MDT | Special Weather Statement | RIW | 24 min | |
| Sep 2, 3:30 PM MDT | Special Weather Statement | RIW | Sublette | 30 min |
| Sep 2, 4:02 PM MDT | Special Weather Statement | RIW | 28 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.